Wyoming, 2019

Winter Storm in Wyoming, May 21 to 23, 2019

May 21 to 23, 2019 · NWS BYZ · 1 event in 1 county or zone

An upper low over Wyoming resulted in a late Spring Winter storm across the Beartooth/Absaroka Mountains and adjacent foothills, as well as the Northeast Big Horn Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An upper low over Wyoming resulted in a late Spring Winter storm across the Beartooth/Absaroka Mountains and adjacent foothills, as well as the Northeast Big Horn Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 21, 2:00 PM MST, 3 hours earlier.

Area forecast discussion, May 21, 2:00 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Billings MT
300 PM MDT Tue May 21 2019

.SHORT TERM...valid for Wed and Thu...

OVERVIEW: Doubled barreled upper low dominates over the Rockies
and upper midwest. One portion of this upper trough will
transition to the Great lakes area by Wednesday evening. As the
other cut off upper low drops south toward the desert SW. Cool
easterly low level flow will turn more northerly tonight into
Wednesday. This will favor upslope flow into the Beartooth
Foothills and NE facing Big Horns. By Thursday, the upper low to
the south tracks over our region. The newer solutions of the GFS
and EC cut off moisture for a time on Thursday, which reduces the
chance of precipitation. So for this package, we have trended
PoP's down for Thursday and raised afternoon highs a bit.

Forecast issues: With the low level flow turning more
north/northeasterly tonight into Wednesday, there may be a little
more cooling in foothill locations and more efficient
precipitation production due to upslope. This includes Nye to Red
Lodge, and the Dayton to Story area in the Sheridan Foothills.
Most of the snowfall will likely melt on roadways, but areas could
become slick late tonight into the morning rush hour. Plus, any
snow accumulation could collect on new spring foliage and push
down nearby power lines. Confidence in this scenario is low, but
given the unusual cool temperatures and forcing aloft, seems
prudent to issue winter weather advisories for these areas tonight
through 10 am Wednesday morning.

IMPACTS: Areal flooding remains a concern this week. However,
model QPF has trended downward overall. Major rivers, such as the
Yellowstone, have plenty of room to handle additional rainfall.
Main concern are low-lying areas, such as ditches, roads and
smaller creeks across the CWA. The Little Goose Creek and others
in the Sheridan foothills could very well experience minor
flooding. BT

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

The long term continues to look unsettled with multiple
disturbances bringing additional chances for precipitation. An
upper low lifting north and east through Wyoming and eastern
Montana on Friday will bring widespread precipitation, with the
greatest totals over far eastern Montana. Overall drier
conditions then look to move into the area Friday night through
Sunday with some afternoon and evening showers and thunderstorms
possible, especially over western areas. Yet another upper low is
progged to track out of the Great Basin and off to the north and
east early next week, increasing precipitation chances for Monday
and Tuesday. Uncertainty exists in regards to the track of the
low. These look to be warmer systems, with snow confined to the
mountains. High temperatures will climb into the 60s for the
weekend and continue into next week. Low temperatures in the 40s
look possible most nights/mornings. STP

&&

.AVIATION...

MVFR to IFR conditions will continue into the evening with IFR
conditions becoming more widespread overnight as precipitation
icnreases over the area. A mix of rain and snow or all snow is
possible for foothill locations overnight. Easterly winds will
gust over 20kts at times over the next 24 hours. Mountain
obscuration will prevail over all mountain locations through
Thursday, with periods of heavy snow in the high country. STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 040/051 040/053 040/060 042/065 045/061 046/062 047/065
    98/R    55/W    63/W    12/T    36/T    45/T    43/W
LVM 036/048 036/051 035/058 038/062 041/058 041/060 041/063
    98/O    56/W    43/T    25/T    46/T    46/T    44/T
HDN 039/050 037/054 039/060 040/066 044/063 045/063 045/067
    97/R    55/W    64/W    12/T    26/T    45/T    54/W
MLS 040/053 039/056 040/058 040/066 044/062 044/062 045/065
    86/R    34/W    76/W    11/U    23/W    45/T    33/W
4BQ 038/047 036/053 039/057 039/065 044/064 045/061 045/062
    +9/O    45/W    74/W    01/U    25/T    46/T    43/W
BHK 038/050 036/055 038/055 038/063 041/060 042/058 041/062
    88/R    43/W    87/W    11/U    13/W    35/T    33/W
SHR 034/045 033/049 034/057 036/063 040/062 042/062 042/062
    +9/O    66/W    63/T    12/T    26/T    55/T    54/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect from midnight MDT tonight through
      Saturday morning FOR ZONES 28>33-35>39-42-56>58-63-67-68.
     Winter Weather Advisory in effect from 9 PM this evening to
      10 AM MDT Wednesday FOR ZONES 56-66.
     Winter Storm Warning in effect until 10 AM MDT Thursday FOR
      ZONES 67-68.
WY...Flood Watch in effect from midnight MDT tonight through
      Saturday morning FOR ZONES 98-99.
     Winter Weather Advisory in effect from 9 PM this evening to
      10 AM MDT Wednesday FOR ZONE 99.
     Winter Storm Warning in effect until 10 AM MDT Thursday FOR
      ZONE 98.

&&

weather.gov/billings
Hazardous weather outlook, May 21, 2:42 AM MST, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
342 AM MDT Tue May 21 2019

MTZ028>042-056>058-063>068-WYZ098-099-220945-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
342 AM MDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...More widespread precipitation for the end of the Memorial
  Day weekend.

* WHERE... South Central into Southeast Montana and Northern
  Wyoming.

* WHEN...Sunday into Tuesday.

* ADDITIONAL DETAILS...Another slow moving storm system is forecast
  to bring additional widespread precipitation to the area over the
  later half of the Memorial Day weekend. Periods of moderate
  precipitation falling on already saturated soil will bring
  increased flooding concerns.

* ADDITIONAL HAZARD CONCERNS...Snowfall in the Beartooth mountains
  may delay or impeded travel over the Beartooth highway on opening
  weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northeast Bighorn Mountains

When
May 21, 5:00 PM MST to May 23, 3:00 AM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
SNOTEL

Tie Creek, Sucker Creek and Big Goose SNOTELS received 13, 17, and 16 inches of snow respectively.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820403.